Hi everyone… finally an update. I know I have been quiet. As you probably assumed, it has been a very difficult month. I finished whole brain radiation (and I needed to add the C2 vertebrae) and liver radiation a month ago. The brain and liver were two week regimens each but the start times were staggered so it took three weeks to complete. I was having trouble with my magnesium and potassium levels and those needed to be addressed. As a result I needed to be at Sloan-Kettering every weekday for more than 30 straight days between radiation and the aftermath. It was quite a schedule.
In the last few weeks my problem became swelling (edema) from inflammation from the liver radiation. My abdomen was shockingly distended and that was causing me trouble with discomfort and moving around.
I have had fatigue but it hasn’t been the sleeping-all-day form that I was warned might happen with the brain radiation. Fatigue encompasses more than just “tiredness.” For me the fatigue has been more weighted on weakness. I have had a lot of trouble walking and doing steps. I’ve needed to use a wheelchair at SK for a few weeks now. That shouldn’t last much longer as I get stronger to walk distances again. But on the bad days I couldn’t get more than down to the car for my ride.
I started Epirubicin for my chemotherapy a few days after radiation finished in December. It is dosed based on liver function so the dose has been adjusted each week as we see how my liver is doing post-radiation. I was able to get three straight weekly doses. This current week has been my “off” week; my blood counts are low from three straight weeks of chemo (to be expected in anyone getting it) so a week off is always given for the body to hopefully make enough the replenishment cells of different types.
The magnesium and potassium as of this week are finally holding with home management and no IV supplementation. A helpful tip: the low sodium form of V8 has huge quantities of potassium. Most people think of OJ or a banana to supplement. Only 8 oz of it contain 900 mg of potassium. I drink a few a day, just make sure it is the low sodium version though.
I’ve now tapered totally off the very low steroid dose I had been on for months. Steroids can make your legs very weak if you take them for an extended period of time so it is good to be able to remove them from the equation.
I only needed to go to SK for one trip this week. Diuretics have helped with the edema, each day I see and adjust the dose. I do not have pain beyond what is caused by the fluid around the liver. I do not take any pain pills and haven’t needed them during radiation. I have not had any headaches or neurological issues yet from the brain radiation which is probably due to the fact that my lesions were so small and the low dose of steroids. I am still winning a bunch of my Words with Friends games too! The last time I was able to leave the house to go somewhere except to go to Sloan-Kettering was Thanksgiving. That boggles my mind.
I think this week has been a turning point. I am hopeful the major acute radiation effects are waning. No clue what lies ahead with the delayed ones but I don’t focus on that. For now I will be working on strength (after being basically bedridden for a month) and trying to get more function back. It is a process.
If all goes well I will start a new chemo cycle next week. Radiation effectiveness can’t be assessed immediately so we will do preliminary scans in a few weeks. (I finished on 12/19). Each day is different and I can’t predict how I will feel. But that seems to be the way life will be for me now. I long ago adjusted to that.
I am grateful for all of the support and concern shown over the last month from you, I understandably wasn’t able to return many messages. This past month was really about just getting through. The energy I did have was spent making sure the kids were able to maintain their usual schedules and we made it. Friends who have helped with rides and meals: thank you.
The poppy photo above is from my garden a few years ago… I’m already anxious for Spring to get here. xo